Thyreotoxic periodic paralysis in a Caucasian man after corticosteroid administration
V. Dimarakis, C. Tsentidis, S. Georgakopoulou, F. Gogali & S. Proikaki
Introduction: Thyreotoxic periodic paralysis (TPP) is a very rare complication of hyperthyroidism in Caucasians. Furthermore there have been reported only a few cases that paralysis was induced by corticosteroids in patients with TPP.
Case presentation: We report the case of a 35-years-old Greek sailorman who had a spider bite in his right hand during a trip in Mexico. He was admitted to local hospital due to the significant swelling of his arm, where he received a single i.m. dose of a corticosteroid. When he woke up next morning he was almost totally paralyzed and able to move only his eyes. He was admitted to hospital again and severe hypokalemia was found. He received a KCl infusion and he recovered completely. A month later he had a second episode of morning paralysis. He had had a heavy carbohydrate meal the previous night. He was admitted to our hospital with severe hypokalemia which was carefully corrected with KCl. The clinical and laboratory examinations revealed hyperthyroidism due to Graves disease. He took methimazole for several months without thyroxin replacement. Total thyroidectomy was performed and the patient received thyroxin replacement therapy with slow and careful titration. He never got paralyzed again and all potassium measurements are normal.
Conclusion: TPP is a very rare complication of hyperthyroidism in Caucasians, but it has to be considered especially when theres a need for corticosteroid administration.
Declaration of interest: The authors declare that there is no conflict of interest that could be perceived as prejudicing the impartiality of the research project.
Funding: This research did not receive any specific grant from any funding agency in the public, commercial or not-for-profit sector.